Hail, Palo Alto
- When
- June 14, 11:48 PM CST
- Where
- Palo Alto County, 1.01 mi E of Ruthven
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.130, -94.900
Strong warm air advection took place over Iowa during the overnight hours of the 14th into the morning of the 15th. A low level jet of about 30 kts set up during the late night hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Strong warm air advection took place over Iowa during the overnight hours of the 14th into the morning of the 15th. A low level jet of about 30 kts set up during the late night hours. Being it was during the night, much of the convection was elevated, however the lifted index fell to the zero to -3 C. range with about 1000 J/kg of CAPE. Downdraft CAPE war around 1100 J/kg as the airmass was not saturated. CAPE in the -10 to -30 C. layer was only 200 J/kg, so in spite of the low freezing level, 10,000 to 10,500 feet, hail was not a major player. The high winds were the primary mode of severe weather. The LCL height was quite high, around 2000 meters. In spite of that, a tornado touched down briefly in Humboldt County, causing minor damage. Funnel clouds were reported in Wright County, however no touchdowns occurred. Two clusters of storms developed and moved east across northern Iowa. The two actually followed nearly the same track, giving two rounds of thunderstorms to nearly the same areas. Numerous reports of high winds were received, many in the 60 to 65 MPH range. One report from Steamboat Rock, in Hardin County, by an RWIS site.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 11:08 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1208 AM CDT SUN JUN 15 2008 UPDATED AVIATION DISCUSSION .DISCUSSION... SHORT TERM (TONIGHT)... A WEAK FRONTAL BOUNDARY EXTENDED SW-NE THROUGH IA WITH MLCAPES UP TO 1500 J/KG AND NIL CIN. CONVERGENCE ALONG THE FRONT COULD VERY WELL BE SUFFICIENT FOR ADDITIONAL THUNDERSTORM DEVELOPMENT EARLY THIS EVENING. WITH STEEP LAPSE RATES...HIGH DCAPES AND LCLS...AND MARGINAL 0-1KM SHEAR/SRH... FEEL LARGE HAIL AND DAMAGING WINDS WILL CONTINUE TO BE THE PRIMARY THREAT. COULD SEE A LULL TOWARD MIDNIGHT...THEN ATTENTION TURNS BACK TO THE IA/MN BORDER. MOST MODELS SHOW 300K ISENT SFCS WITH UVM AND MOISTURE CONVERGENCE IN THESE AREAS LATER TONIGHT SO HAVE CHANCES GOING FOR THAT POSSIBILITY. LONG TERM (SUNDAY THROUGH SATURDAY)... EXCELLENT AGREEMENT AMONG FORECAST MODELS WITH REASONABLE SCENARIO OF STORM CLUSTERS/MCSS DEVELOPING OVER UPPER MIDWEST LATER TONIGHT WITH LOW-AMPLITUDE SHORTWAVE RACING THROUGH WSWERLY FLOW. ONE SUCH COMPLEX EXPECTED TO DEVELOP OVER NORTHEASTERN SD/SOUTHWESTERN MN...AND ANOTHER TO FORM LATER OVER EEASTERN NE. THE FORMER SHOULD TRACK ACROSS OUR FAR N/NE COUNTIES AROUND OR SHORTLY AFTER SUNRISE...WHILE THE LATTER WILL CROSS OUR SOUTHWESTERN COUNTIES LATER IN THE MORNING OR EARLY AFTERNOON. ENVIRONMENT FOR THE SOUTHWESTERN COMPLEX MUCH MORE CONDUCIVE FOR SIGNIFICANT RAINFALL...AND HYDRO EFFECTS WILL PROBABLY BE PRIMARY CONCERN. HAVE INCREASED POPS IN THAT AREA SUBSTANTIALLY...BUT STILL HAVE ONLY ABOUT HALF OF WHAT THE MODELS ARE SPITTING OUT. IN OTHER WORDS...GOOD CONFIDENCE IN LOCATION OF RAIN BUT POOR CONFIDENCE IN RAINFALL AMOUNTS. EITHERWAY...THE RAIN WILL CLEAR OUR AREA BY SUNDAY EVENING. THEREAFTER...NWERLY MID-LEVEL FLOW PERSISTS THROUGH THE WEEK WITH SMALL SHORTWAVE IMPULSES BRINGING SLIGHT CHANCES FOR PRECIP AT TIMES...MAINLY AFTER WEDNESDAY. OVERALL IT SHOULD BE A VERY WELCOME QUIET AND PLEASANT WEEK (AFTER SUNDAY) WITH LOW POPS AND BELOW NORMAL TEMPS. && .AVIATION...15/06Z VFR CONDITIONS ANTICIPATED THROUGH PERIOD FOR THE MOST PART...EXCEPT WHERE AND WHEN THUNDERSTORMS MOVE THROUGH. CURRENT AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS NRN IA WILL MOVE ESE...WITH SOME POSSIBLE REDEVELOPMENT SOUTHWARD OVERNIGHT. BEST CHANCES OF CONVECTION WILL BE AFT 15Z SOUTH OF A LINE FROM DSM TO ALO. CLEARING AND DRYING WILL WORK SOUTH BEHIND THIS LINE FOR THE BALANCE OF THE TAF PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...LEE SHORT TERM...SMALL AVIATION...MOYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 515 AM CDT SAT JUN 14 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-151000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 515 AM CDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH THIS ACTIVITY LATE THIS AFTERNOON INTO TONIGHT..WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE THREATS. WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...BUT BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORM ACTIVITY. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA INTO SUNDAY AND SUNDAY NIGHT. OVERALL THE SEVERE WEATHER IS STILL EXPECTED TO BE SCATTERED...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AGAIN WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED WITH THIS SYSTEM...HOWEVER BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORM ACTIVITY. WIDESPREAD AMOUNTS OF A HALF AN INCH TO THREE-QUARTERS OF AN INCH OF RAINFALL CAN BE EXPECTED ACROSS THE CWA THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN SUNDAY NIGHT. ALBRECHT
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
910 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 3 SSE HUBBARD 42.26N 93.28W
06/14/2008 E0.75 INCH HARDIN IA TRAINED SPOTTER
60 MPH WINDS AS WELL. HAIL TAKING LEAVES OFF TREES.
0145 PM HAIL 3 SW NEW PROVIDENCE 42.25N 93.21W
06/14/2008 E0.88 INCH HARDIN IA TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL. DELAYED REPORT.
0148 PM HAIL 3 S ELDORA 42.32N 93.10W
06/14/2008 E0.75 INCH HARDIN IA TRAINED SPOTTER
0203 PM HAIL SSW UNION 42.24N 93.06W
06/14/2008 M0.88 INCH HARDIN IA TRAINED SPOTTER
0216 PM HAIL CONRAD 42.22N 92.87W
06/14/2008 E1.00 INCH GRUNDY IA LAW ENFORCEMENT
0223 PM HAIL BEAMAN 42.22N 92.82W
06/14/2008 E0.75 INCH GRUNDY IA TRAINED SPOTTER
0225 PM HAIL 1 WNW MARSHALLTOWN AIRP 42.12N 92.94W
06/14/2008 E0.75 INCH MARSHALL IA TRAINED SPOTTER
0230 PM TSTM WND GST N MARSHALLTOWN AIRPORT 42.11N 92.92W
06/14/2008 M59.00 MPH MARSHALL IA ASOS
0231 PM TSTM WND GST MARSHALLTOWN 42.04N 92.91W
06/14/2008 M59.00 MPH MARSHALL IA ASOS
0237 PM HAIL 2 NW HUDSON 42.44N 92.48W
06/14/2008 M1.00 INCH BLACK HAWK IA TRAINED SPOTTER
0238 PM HAIL 7 E MARSHALLTOWN AIRPOR 42.12N 92.79W
06/14/2008 E0.88 INCH MARSHALL IA TRAINED SPOTTER
HAIL STRIPPING LEAVES OFF TREES. VERY HEAVY RAIN AS WELL.
0240 PM HAIL SSE GARWIN 42.09N 92.68W
06/14/2008 E1.00 INCH TAMA IA TRAINED SPOTTER
HAIL UP TO THE SIZE OF QUARTERS COVERED GROUND
0245 PM HAIL 1 SW WATERLOO 42.48N 92.36W
06/14/2008 M1.00 INCH BLACK HAWK IA TRAINED SPOTTER
0247 PM HAIL WATERLOO 42.49N 92.35W
06/14/2008 M1.00 INCH BLACK HAWK IA TRAINED SPOTTER
0250 PM HAIL 2 E WATERLOO 42.49N 92.30W
06/14/2008 E1.00 INCH BLACK HAWK IA EMERGENCY MNGR
LAFAYETTE AND ZUMA STREETS
0251 PM HAIL GARWIN 42.09N 92.68W
06/14/2008 M1.00 INCH TAMA IA CO-OP OBSERVER
0300 PM HAIL 2 N TOLEDO 42.02N 92.58W
06/14/2008 E1.00 INCH TAMA IA LAW ENFORCEMENT
ALSO ESTIMATED 60 TO 70 MPH WINDS.
0316 PM HAIL NNE VINING 41.99N 92.39W
06/14/2008 E0.88 INCH TAMA IA TRAINED SPOTTER
0334 PM HAIL 5 S EVANSDALE 42.39N 92.27W
06/14/2008 E0.88 INCH BLACK HAWK IA TRAINED SPOTTER
&&
BMOYERThe Sioux Falls radar (KFSD), 156 km away, was scanning. The volume nearest the first event began at 05:47 UTC.
15 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Spotter observed power lines or transformers blowing out.
Numerous trees were blown down with many uprooted.
Large trees blown down on main street.
Numerous trees were downed with several uprooted. Numerous reports of a funnel cloud in the area.
Nickel to quarter size hail was reported.
Grain bin on the road and power lines down. Possible tornado damage.
Grain bin in the middle of the road on Highway D25.
Widespread small tree limb damage and one 8 inch diameter limb snapped. Tree was snapped at Linden and Indiana Ave.
Trees damaged with one 18 inch diameter tree falling on a van.
Six to eight tree limbs fell on a vehicle.
Wind gust measured by the Steamboat Rock RWIS site.
Awnings blown off of a business in Grundy Center.
Nickel size hail reported as well.
Large trees down.
Large trees were down in the southern end of Waterloo. Power lines taken down as well. Another tree was downed in Evansdale.
Strong winds have spread to Washburn as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94034, 94033, 94036, 94037, 94038, 94047, 94035, 94039, 94043, 94040, 94041, 94042, 94048, 94044, 94049, 94051, 94045, 94046, 94050.